Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 228, NWS Goodland, KS

July 10, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2004, 7:51 PM MDT for Yuma County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 7:51 PM MDT (01:51 UTC)
Expired
Jul 10, 2004, 8:45 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110151
SVRGLD
COC125-110245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 845 PM MDT

* AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF WAUNETA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUNETA AROUND 815 PM MDT...
  WRAY AROUND 830 PM MDT...
  ALVIN AROUND 840 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4043 10277 3998 10280 3998 10207 4042 10206

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:22 PM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 2:22 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SAT JUL 10 2004

.DISCUSSION...MAIN CONCERN IS HEAVY RAINFALL TONIGHT AND POSSIBLE
FLOODING ALONG THE FRENCHMAN CREEK AND REPUBLICAN RIVERS IN
SOUTHWEST NEBRASKA. OTHER FLOODING OR FLASH FLOODING MAY OCCUR IN
DECATUR AND NORTON COUNTIES KANSAS...SHOULD THEY RECEIVE MORE THAN
ONE INCH OF RAIN TONIGHT. WILL ISSUE A FLOOD WATCH FOR THESE AREAS.

SOUTHWEST FLOW AND MONSOONAL MOISTURE CONTINUES TO IMPINGE ON THE
HIGH PLAINS AT THE EDGE OF A BROAD UPPER LEVEL RIDGE THAT SPRAWLS
OVER THE SOUTHERN U.S. A WELL DEFINED SHORTWAVE TROF IS SEEN MOVING
THROUGH CENTRAL COLORADO THIS AFTERNOON. NEARLY SATURATED MID LEVEL
AIR SEEN ON SOUNDINGS FROM EL PASO TO DENVER...WHEN COMBINED WITH
LOW LEVEL DEWPOINTS IN THE MID 60S...WILL YIELD PRECIPITABLE WATERS
AROUND OR EVEN ABOVE 1.50 INCHES...JUST ABOUT AS HIGH AS IT GETS
AROUND HERE. IN ADDITION...STEEP LAPSE RATES BELOW 500 MB ARE
RESULTING IN MODERATE TO STRONG INSTABILITY. STRONG UPDRAFTS
INTERACTING WITH ABUNDANT MOISTURE ALOFT MAY RESULT IN EXTREMELY
EFFICIENT RAIN PRODUCING THUNDERSTORMS THIS EVENING AND OVERNIGHT. A
FEW STORMS MAY BECOME SEVERE IN TERMS OF LARGE HAIL AND ISOLATED
DAMAGING WINDS...BUT WARM TEMPERATURE PROFILES DO NOT FAVOR
WIDESPREAD HAIL. THE MAIN THREAT WILL BE EXCESSIVE RAINFALL.

CONVECTIVE TEMPERATURES HAVE NEARLY BEEN REACHED OVER NORTHEAST
COLORADO...AND WIDESPREAD CUMULUS ARE FORMING. THE UPPER LEVEL
SHORTWAVE WILL PROVIDE A SOURCE OF LIFT TO KEEP STORMS PROPPED UP
THROUGH THE CAP WELL INTO THE NIGHTTIME HOURS. MODELS DIFFER ON
SURFACE PATTERN AND EXACT LOCATION OF HEAVY RAINFALL. THE 12Z GFS
PRODUCES A QPF BOMB OVER NEBRASKA TONIGHT...SUGGESTING AN ORGANIZED
MCS MAY FORM. THAT PARTICULAR MODEL RUN WOULD KEEP THE HEAVY
RAINFALL NORTH OF OUR AREA...BUT IT APPEARS TO HAVE THE SURFACE
INSTABILITY AXIS TOO FAR NORTH. WITH STORM MOTIONS AT OR BELOW 15
KNOTS...EXPECT TO SEE SOME PROPAGATION OF STORMS TO THE RIGHT OF THE
MEAN WIND TOWARD THE INSTABILITY AXIS. OBSERVATIONS SHOW THE BEST
INSTABILITY ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO GOVE
KANSAS. WILL GO WITH HIGHEST POPS NORTH OF THIS LINE...INCLUDING
LIKELY POPS ALONG THE KS/NE BORDER...A STRATEGY WHICH APPEARS TO
HAVE SUPPORT FROM THE RUC AND 18Z ETA. SCATTERED STORMS WILL BE
POSSIBLE ACROSS THE REST OF THE AREA.

MODELS ARE THEN IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE WILL
BUILD NORTHWARD OUT OF OKLAHOMA AND SUPPRESS ALL BUT ISOLATED
THUNDERSTORM ACTIVITY SUNDAY THROUGH TUESDAY. TEMPERATURES WILL WARM
TO THE MID AND UPPER 90S. GFS MOS GUIDANCE SUGGESTS LOWER 100S
POSSIBLE AS EARLY AS SUNDAY. I HAVE UNDERCUT THE GUIDANCE
SIGNIFICANTLY...THOUGH...OWING TO SOUTHEASTERLY WINDS AND RESIDUAL
SURFACE MOISTURE. WENT CLOSER TO MOS ON MONDAY AND TUESDAY...WHEN THE
CENTER OF HIGH PRESSURE AT BOTH 700 AND 500 MB IS DIRECTLY OVERHEAD.
THE RESULTING SUBSIDENCE SHOULD ALLOW MUCH OF THE AREA TO REACH 100
DEGREES...BUT A WEAK COLD FRONT IS EXPECTED TO STALL JUST SOUTH OF
THE NEBRASKA BORDER MONDAY AFTERNOON. THIS WILL KEEP THE NORTHERN
COUNTIES JUST A COUPLE DEGREES COOLER. A MORE SIGNIFICANT FRONT IS
EXPECTED DURING THE DAY THURSDAY. THIS WILL INTRODUCE RAIN CHANCES
INTO THE EXTENDED FORECAST THURSDAY AND FRIDAY...WITH UPSLOPE
CONVECTION MOVING OFF THE HIGH TERRAIN OF WYOMING AND COLORADO.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR DECATUR AND NORTON COUNTIES UNTIL 18Z SUNDAY.
NE...FLOOD WATCH FOR HITCHCOCK AND RED WILLOW COUNTIES UNTIL 18Z
SUNDAY.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jul 10, 11:10 AM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT SAT JUL 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1110 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS REMAINS VERY MOIST AND UNSTABLE ACROSS THE ENTIRE AREA.
A RATHER STRONG UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST
THIS AFTERNOON...AND ACROSS THE REGION THIS EVENING. THIS DISTURBANCE
COMBINED WITH THE HEATING OF THE DAY WILL CAUSE SCATTERED
THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER WESTERN PORTIONS OF THE
AREA. BY LATE THIS AFTERNOON...MOST OF THE THUNDERSTORMS WILL BE
ALONG AND WEST OF A LINE FROM TRENTON NEBRASKA TO COLBY TO LEOTI. THE
THUNDERSTORMS ARE THEN EXPECTED TO MOVE ACROSS THE REST OF THE AREA
THIS EVENING.

THE TEMPERATURE AND WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE
ATMOSPHERE DOES NOT FAVOR WIDESPREAD OCCURRENCES OF LARGE HAIL AND
DAMAGING WINDS. HOWEVER...SINCE THE AIR MASS IS SO UNSTABLE AN
ISOLATED INSTANCES OF LARGE HAIL AND WINDS OF 60 MPH OR MORE COULD
OCCUR. BECAUSE OF THE VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT
OF THE STORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH
THESE STORMS. ONE TO TWO INCHES OF RAINFALL COULD OCCUR IN A SHORT
PERIOD OF TIME. THESE STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY AND SUNDAY NIGHT. THE ONLY ORGANIZED SEVERE WEATHER THREAT
FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND WEST OF A
LINE FROM TRENTON TO COLBY TO LEOTI. ACTIVATION OF SPOTTERS MAY BE
NEEDED OVER THE ENTIRE AREA TONIGHT.

MWM/BULLER

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.